Hail, Allen
- When
- April 30, 6:15 PM EST to 6:16 PM EST
- Where
- Allen County, 3.13 mi W of Bluffton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.900, -83.940
Numerous low topped thunderstorms developed in a strongly sheared, but weakly unstable environment. One thunderstorm managed to produce penny size hail as it collapsed in Allen county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
Numerous low topped thunderstorms developed in a strongly sheared, but weakly unstable environment. One thunderstorm managed to produce penny size hail as it collapsed in Allen county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 30, 2:35 PM EST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 335 PM EDT MON APR 30 2012 .SHORT TERM... FORECAST CHANGING QUICKLY WITH LATE CALL FROM SPC. INSTABILITY HAS BEEN GROWING ACROSS SOUTHEAST THIS AFTERNOON WITH PLENTY OF SUN AND INCREASING LOW LEVEL MOISTURE. STORMS FINALLY FIRING IN FAR SOUTH AS WELL AS ACROSS WEST CENTRAL INDIANA AHEAD OF SHOWERS. ISOLATED SEVERE WILL BE POSSIBLE IN SOUTHEAST WITH 0-6KM BULK SHEAR OF 35 TO 40 KNOTS AND MUCAPE OF 1000 TO 1500 J/KG. AREA OF RAIN ALONG AND BEHIND COLD FRONT TO MOVE EAST THIS EVENING ACROSS CWA AS WELL. CATEGORICAL POPS MOST AREAS EARLY WITH DIMINISHING TREND THIS EVENING AS DRIER AIR MOVES IN. STRATUS CLOUD DECK WILL LIKELY LINGER MOST OF NIGHT BUT STRONG SUBSIDENCE LATE WITH DRIER AIR COULD BEGIN TO MIX CLOUDS TOWARD DAYBREAK. THIS WOULD LEAD TO FOG FORMATION WITH MOIST LOW LEVELS AND LIGHT WINDS. FOR NOW KEPT SKIES MOSTLY CLOUDY WITH SOUNDINGS SUGGESTING INVERSION TO HOLD AND KEPT PATCHY FOG MENTION. IF SKIES DO CLEAR...SOME DENSE FOG WOULD BE POSSIBLE AS OCCURRED UPSTREAM LAST NIGHT. MADE FEW CHANGES TO TUE AND TUE NIGHT WITH CHANCE POPS CONTINUING AS RETURN FLOW SETS UP ONCE AGAIN WITH WARM FRONT LIFTING NORTH AND LOW LEVEL JET POSSIBLE FOCUSING TSRA DEVELOPMENT. && .LONG TERM... /WEDNESDAY THROUGH MONDAY/ UPPER LEVEL RIDGING WILL BE IN PLACE ACROSS THE AREA AT THE START OF THE PERIOD WITH WARM FRONT NORTH INTO MICHIGAN AND THE ENTIRE FORECAST AREA WELL ROOTED IN THE WARM SECTOR. WELL ABOVE NORMAL TEMPERATURES WILL BE IN STORE FOR THE AREA...WITH WARMEST READINGS ACROSS CENTRAL AND SOUTHERN AREAS WHERE GREATEST CHANCES FOR SUNSHINE WILL OCCUR. ACROSS THE NORTH...MODELS VARYING ON AMOUNT OF CLOUD COVER IN PROXIMITY OF FRONTAL BOUNDARY. PAST/CURRENT GRIDS MAY BE TOO WARM IF CLOUD COVER HOLDS...BUT THINK THE WARMER TREND LOOKS REASONABLE. IN TERMS OF CONVECTION...A MODERATELY UNSTABLE AIRMASS WILL BE IN PLACE WEDS AND THURSDAY. IN ADDITION...MODELS SHOW WEAK RIPPLES EACH AFTERNOON MOVING ACROSS NORTHERN PARTS OF THE AREA...THAT COULD SPARK OFF ISOLATED PULSE TYPE CONVECTION. KEPT GENERAL IDEA OF OVERNIGHT SHIFT TRENDS WITH POPS IN THIS TIME FRAME WITH HIGHEST POPS NORTH AND WEST CLOSER TO FRONT. FRONTAL BOUNDARY WILL BEING TO SINK SLOWLY SOUTH STARTING FRIDAY. GFS CONTINUES TO BE THE FASTEST WITH FROPA...OCCURRING IN THE FRI AFTN/NGT TIME FRAME VS ECMWF SAT NGT INTO EARLY SUNDAY. GIVEN THE TREND OF THE MODELS WITH SLOWER DE AMPLIFICATION OF THE RIDGING...HARD TO FULLY BUY INTO THE GFS. HAVE ATTEMPTED TO TREND SOMEWHAT SLOWER WHILE BLENDING WITH SURROUNDING SITES. GFS DEPICTS VERY UNSTABLE CONDITIONS FRI AFTERNOON AHEAD OF THE FRONT WITH SFC BASED LI'S IN THE -8 TO -10 C RANGE. SHEAR WILL BE LACKING SOMEWHAT WITH BULK SHEAR AROUND 25 KTS. TRENDS WILL NEED TO BE MONITORED INTO THE UPCOMING WEEKEND WITH BEST PROBS OF PRECIP LIKELY TO CHANGE IN THE COMING DAYS. QUICK GLANCE AT NEW ECMWF SHOWS EVEN SLOWER TREND THAN 00Z RUN WITH FROPA MORE DURING THE DAY SUNDAY. GIVEN LACK OF CONFIDENCE AND NO STRONG TROUGH TO PUSH THE BOUNDARY SOUTH...AM INCLINED TO KEEP PREV GRIDS AS IS IN LATER PERIODS WITH LITTLE OR NO CHC POPS WITH MAJOR POTENTIAL FOR FLIP FLOPPING OF FORECASTS. && .AVIATION... CONDITIONS TO DETERIORATE AT TAF SITES THROUGH THE AFTERNOON WITH IFR AND EVEN LIFR CONDITIONS POSSIBLE. REGIONAL RADAR MOSAIC SHOWING A SOLID AREA OF SHOWERS ALONG COLD FRONT FROM KBEH TO KSTL AT 1730Z. MODELS NOT HANDLING THIS DEVELOPMENT WELL WITH 12Z GFS ONE OF THE BETTER MODELS. SURFACE OBS SHOW EXTENSIVE AREA OF MVFR AND IFR CONDITIONS WITH POCKETS OF LIFR WITHIN STRONGER SHOWERS. USING EXTRAPOLATION AND COMBINATION OF GUIDANCE HAVE BROUGHT LOWER CIGS AND VIS INTO KSBN NEXT COUPLE HOURS. KFWA A BIT MORE TRICKY AS LATE MORNING SUNSHINE HAS INCREASED TEMPS AND INSTABILITY. SHORT WAVE APPROACHING MAY HELP DEVELOP TSRA ALONG LEADING EDGE OF SHOWERS. HAVE INCLUDED TEMPO TSRA MENTION WITH PREVAILING SHOWERS TOWARD 21Z. NEXT PROBLEM IS CIGS AND VIS OVERNIGHT WITH WEAK HIGH PRESSURE MOVING IN AND WINDS BECOMING LIGHT WITH SATURATED LOWER LEVELS. IF STRATUS HOLDS TONIGHT...VIS LIKELY TO REMAIN IN 3 TO 5SM RANGE WITH CIGS BLO 1KFT. WITH SUBSIDENCE AND HIGH WE COULD SEE SOME CLEARING LATE WHICH WOULD ALLOW CIGS TO SCT BUT VIS WOULD TANK TOWARD DAYBREAK. FOR NOW WENT WITH LOW STRATUS IDEA BUT THIS COULD CERTAINLY CHANGE THROUGH THE NIGHT. CONDITIONS GRADUALLY IMPROVING ON TUESDAY WITH MIXING. && && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...LASHLEY LONG TERM...FISHER AVIATION...LASHLEY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1247 PM EDT MON APR 30 2012 INZ026-027-032>034-OHZ016-024-025-011200- WELLS-ADAMS-GRANT-BLACKFORD-JAY-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...BLUFFTON...OSSIAN...DECATUR...BERNE... MARION...HARTFORD CITY...MONTPELIER...PORTLAND...OTTAWA...PANDORA... VAN WERT...DELPHOS...LIMA 1247 PM EDT MON APR 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND NORTHERN INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW THUNDERSTORMS COULD APPROACH SEVERE LIMITS. DAMAGING WINDS OF 60 MPH AND HAIL TO ONE INCH WOULD BE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS THROUGH THE PERIOD. STORMS MAY BE STRONG TO SEVERE LATE THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE EXPECTED ISOLATED NATURE OF SEVERE STORMS. HOWEVER...REPORTS OF ANY SEVERE WEATHER SHOULD BE CALLED INTO THE NATIONAL WEATHER SERVICE. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX INZ003>009-012>018-020-022>025-MIZ077>081-OHZ001-002-004-005-015- 011200- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH- HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...NILES...BENTON HARBOR...ST. JOSEPH... BUCHANAN...DOWAGIAC...CASSOPOLIS...STURGIS...THREE RIVERS... COLDWATER...HILLSDALE...BRYAN...MONTPELIER...WAUSEON...ARCHBOLD... DEFIANCE...NAPOLEON...PAULDING...ANTWERP 1247 PM EDT MON APR 30 2012 /1147 AM CDT MON APR 30 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON...GENERALLY ALONG AND SOUTH OF A LINE FROM MONTICELLO TO WARSAW TO WAUSEON OHIO. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS TUESDAY THROUGH SATURDAY. A FEW STORMS COULD BE STRONG TO SEVERE NORTHWEST OF A WINIMAC TO HILLSDALE LINE WEDNESDAY AFTERNOON. ADDITIONAL STORMS MAY BE STRONG TO SEVERE THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-011200- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 1247 PM EDT MON APR 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS TUESDAY THROUGH SATURDAY. A FEW STORMS COULD BE STRONG TO SEVERE WEDNESDAY AFTERNOON AND AGAIN THURSDAY NIGHT AND FRIDAY. WINDS AND WAVES WILL BE HIGHER IN AND NEAR THUNDERSTORMS. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
546 PM EDT MON APR 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM TSTM WND DMG WARREN 40.68N 85.43W
04/30/2012 HUNTINGTON IN EMERGENCY MNGR
TREE DOWN ACROSS ROAD AT FIRST AND NANCY
&&
CEOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
559 PM EDT MON APR 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL LIBERTY CENTER 40.70N 85.28W
04/30/2012 M1.00 INCH WELLS IN FIRE DEPT/RESCUE
RELAYED BY HUNTINGTON COUNTY EM
&&
CEOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
607 PM EDT MON APR 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL BLUFFTON 40.74N 85.17W
04/30/2012 M1.00 INCH WELLS IN LAW ENFORCEMENT
SLIGHTY LARGER THAN QUARTER SIZED
&&
CEOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
610 PM EDT MON APR 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL W BLUFFTON 40.74N 85.17W
04/30/2012 M0.88 INCH WELLS IN TRAINED SPOTTER
&&
CEOSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 615 PM EDT MON APR 30 2012 INZ026-027-034-302245- ADAMS IN-JAY IN-WELLS IN- 615 PM EDT MON APR 30 2012 ...STRONG THUNDERSTORMS MOVING TOWARD JAY...SOUTHEASTERN WELLS AND SOUTHERN ADAMS COUNTIES... AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES WEST OF PORTLAND...MOVING EAST AT 35 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF THIS STORM INCLUDE... PORTLAND... BERNE... GENEVA... COLLEGE CORNER...LIBER AND COLLETT... BRYANT...CEYLON AND BOUNDARY CITY... WESTCHESTER...BELLFOUNTAIN AND BRICE... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING FOR NORTHEASTERN INDIANA. LAT...LON 4061 8520 4071 8480 4032 8480 4032 8507 TIME...MOT...LOC 2215Z 261DEG 31KT 4048 8507
The Northern Indiana radar (KIWX), 156 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376988.